Journal of the New Zealand Medical Association, 24-October-2003, Vol 116 No 1184
Allen Lim, Pathmanathan Sivakumaran and Marie Israel
Clozapine, an atypical antipsychotic, is increasingly used in treating refractory schizophrenia. So far, two cases of clozapine-induced polyserositis1,2 and three cases of isolated pleural effusions3–5 have been reported. We document here the first New Zealand case of clozapine-associated pleuropericardial effusion.
A 74-year-old Caucasian man with schizoaffective disorder was admitted for management of acute psychosis. Failure of risperidone and olanzapine necessitated the use of clozapine, introduced at 25 mg daily with weekly increments of 12.5 mg. This treatment resulted in significant psychological improvement. Twenty days later, whilst on clozapine 50 mg daily, the patient developed a dry cough, chills and rigors, with fever of 38.2 °C. Physical examination, blood investigations and radiology failed to identify an underlying cause. Amoxycillin/clavulanate was commenced empirically, for presumed chest infection.
Despite this, he experienced worsening respiratory symptoms. Blood tests now revealed ESR 90mm/hr, CRP 127mg/L and platelet count 538 x 109/l. Other haematological indices, including eosinophil count and biochemistry, were normal. Repeat chest radiograph showed an enlarged cardiac silhouette with small bilateral pleural effusions. Transthoracic echocardiography confirmed a moderate-sized pericardial effusion without tamponade, and normal ventricular size and function.
Pericardiocentesis resulted in removal of 400 ml of blood-stained fluid and analysis of the aspirate was not possible due to specimen clotting. Culture did not grow any organism. The following day, a large, right pleural effusion developed. A total of 1600 ml of straw-coloured fluid was aspirated. Microscopy revealed 2833 x 106/l red cells and 233 x 106/l white cells with 74% monocytes but no eosinophils. Aspirate protein was 24 g/l with pleural fluid:serum protein ratio of 37%, suggesting this to be a transudate. Aspirate pH was 7.7 and LDH 88 U/l. Microbiological examination and cytology were all negative. CT scanning two days later revealed a large, left pleural effusion and excluded other thoracic or abdominal pathology. Pleurocentesis yielded 1000 ml of straw-coloured fluid with 1017 x 106/l white cells, 16 917 x 106/l red cells, LDH 149 U/l and pH 8.0. Aspirate protein was 34g/l and the pleural fluid:serum protein ratio was 52%. Rheumatological screen and serial blood cultures were all negative. Mantoux test was non-reactive.
In the absence of a definitive aetiology, clozapine toxicity was considered and the drug withdrawn. The patient’s systemic symptoms rapidly resolved in a week, with the inflammatory markers normalising within a month. At outpatient follow up two months later, he was well with no clinical or radiological evidence of recurrence.
Our diagnosis of clozapine-associated polyserositis was one of exclusion, supported by its temporal relationship of onset with clozapine initiation and remission upon drug cessation. Fever and agranulocytosis are well-documented side effects of clozapine. However, there have also been several reports of unusual adverse reactions, such as pleural and pericardial inflammation/effusions.
Review of published case reports suggests pleuropericardial effusions can develop between 7 and 18 days after initiation on 50 to 400 mg of clozapine a day.1–5 Rapid clinical resolution, within 7 to 10 days, is the expected outcome upon withdrawal of therapy. The pleural effusions were either a transudate or an exudate, with monocytic or neutrophilic predominance. Pleural eosinophilia, seen in various drug-related effusions, is not a feature of clozapine-induced effusions.6 There were no obvious common factors between cases to suggest clinical predisposition.
The pathophysiology of clozapine-induced serositis is unknown. The pericardial aspirate from our patient was suggestive of haemorrhagic pericarditis. It is difficult to speculate a mechanism for the development of bilateral pleural effusion. It is plausible the right pleural effusion, due to its rapidity of onset (under 24 hours), was related to left ventricular failure associated with cardiac tamponade. Presence of leukocytosis and raised protein in the left pleural effusion suggests an inflammatory process, possibly an autoimmune-type reaction, as the aetiology. Furthermore, a cumulative dose effect as a significant contributor in the development of serositis cannot be discounted.
Our case highlights the importance of recognising clozapine as a rare cause of pleuropericardial effusion.
Author information: Allen BS Lim, Registrar; Pathmanathan Sivakumaran, Consultant Respiratory Physician, Division of Medicine; Marie Israel, Psychiatrist for Older People, Middlemore Hospital, Otahuhu, Auckland
Correspondence: Dr Pathmanathan Sivakumaran, Division of Medicine, Middlemore Hospital, Private Bag 93311, Otahuhu, Auckland. Fax: (09) 276 0282; email: Psivakumaran@middlemore.co.nz
issue | Search journal |
Archived issues | Classifieds
| Hotline (free ads)
Subscribe | Contribute | Advertise | Contact Us | Copyright | Other Journals